Texas, 2004

Flash Flooding in Texas, March 29, 2004

March 29, 2004 · NWS EWX · 4 events in 4 counties and zones

4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 29, 7:14 AM CST, 46 minutes earlier.

Area forecast discussion, Mar 29, 7:14 AM CST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
714 AM CST MON MAR 29 2004

.UPDATE...
UPDATED FIRST PERIOD TO TWEAK POPS AND QPF BASED ON LATEST RADAR
TRENDS. REESTABLISHED OTHER TRENDS BASED ON LATEST OBS AND SATELLITE
IMAGERY. PRECIP EXPECTED TO TAPER OFF AFTER 18Z.

&&

.PREV DISCUSSION...
COLD FRONT CURRENTLY PUSHING THROUGH AND ORIENTED WEST TO EAST FROM
NEAR KDRT TO NEAR K3T5 (LA GRANGE). SCATTERED CONVECTION...MAINLY
SHOWERS...ALONG AND BEHIND THE FRONT AS FAR NORTH AS WAXAHACHIE IN
CWA FWD. HIGHEST POPS TODAY WILL BE IN OUR SOUTHERN-MOST COUNTIES AS
THE FRONT NEARS THE COAST. ZERO POPS THIS AFTERNOON FROM KSAT
NORTH...BUT WILL HOLD ONTO 10-30 POPS FOR OUR SOUTHERN TIER OF
COUNTIES. ZERO POPS TONIGHT THROUGH TUESDAY NIGHT AS A NW FLOW
ALOFT AND HIGH PRESSURE AT THE SURFACE DOMINATE. MIN TEMPS
TONIGHT WILL BE WELL BELOW SEASONAL AVERAGES THANKS TO RADIATIONAL
COOLING AND A RELATIVELY DRY SURFACE AIRMASS FORECAST OVER CENTRAL
TEXAS. RETURN FLOW ON WEDNESDAY IN RESPONSE TO DIGGING WEST COAST
TROUGH WILL BRING POPS...CLOUDS AND HIGHER DEWPOINT TEMPS BACK TO
CENTRAL TEXAS.

LATEST ECMWF AND GFS SOLUTIONS DIVERGE BY THE MIDDLE OF NEXT WEEK...
WITH THE ECMWF PAINTING AN MUCH DRIER PICTURE FOR CENTRAL TEXAS AS
THE UPPER LOW CUTS-OFF ABOUT 200 MILES SW OF SOCAL AND CREEPS EAST
TOWARD THE BAJA OF MEXICO BY SUNDAY. WILL HEDGE THE WET GFS
SOLUTION FOR FRI-SUN ON THE DRIER ECMWF AND WAIT FOR THE SOLUTIONS
TO CONVERGE BEFORE RAMPING POPS UP PAST 30-40 PERCENT.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

11/01/JB
Hazardous weather outlook, Mar 29, 5:35 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
535 AM CST MON MAR 29 2004

TXZ171>173-183>194-202>209-217>225-228-291244-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
535 AM CST MON MAR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG A COLD FRONT
THIS MORNING ACROSS THE SOUTHERN SECTIONS OF SOUTH CENTRAL TEXAS.  A
FEW STORMS COULD APPROACH SEVERE LIMITS IN THE FORM OF HAIL. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Zavala

When
March 29, 8:00 AM CST to 9:30 AM CST
Where
Zavala County, East Portion
Property damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
28.866, -99.761 (the zone’s center; the record gives no point)

Showers and thunderstorms formed along a cold front moving southeastward across the western part of South Central Texas. The storms slowed as they crossed eastern Zavala County, producing up to 3 inches of rain in some locations. Brief flash flooding was reported over the east part of the county.

Flash Flood, Dimmit

When
March 29, 9:00 AM CST to 10:30 AM CST
Where
Dimmit County, Asherton
Property damage
$3,000
Reported by
DEPT OF HIGHWAYS
Coordinates
28.423, -99.757 (the zone’s center; the record gives no point)

As the showers and thunderstorms moved over southeast Dimmit County, they slowed, producing general 1 inch totals with up to 3 inches of rain in the Asherton area. FM 1157 was closed due to flash flooding through the mid morning period near Asherton.

Flash Flood, Frio

When
March 29, 9:00 AM CST to 10:30 AM CST
Where
Frio County, West Portion
Property damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
28.868, -99.108 (the zone’s center; the record gives no point)

The showers and thunderstorms crossed from Zavala County into Frio County, again producing general 1 inch rainfall with up to 3 inches in the northwest part of the county. Brief flash flooding was reported in the western part of the county through the mid morning.

Flash Flood, Medina

When
March 29, 9:30 AM CST to 11:00 AM CST
Where
Medina County, Castroville
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

The showers and thunderstorms moved into Medina County near 930 CST, with most sections of the county receiving around one-half inch of rain. The heaviest amounts were in the Castroville area where up to 2 inches of rain was reported. Roads around Castroville were closed in the mid morning due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389590, 5389591, 5389592, 5389593.